Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Under-reporting of reactions as a quarter suffer renal impairment

Renal alert on lithium

As many as a quarter of patients on lithium therapy suffer renal damage even when maintained within the non-toxic range, a new study warns.

The research has important implications for use of the treatment, with the researchers suggesting there was currently 'significant under-reporting of adverse events'.

The risk of renal impairment appeared to be more than 30 times higher than what would be expected by an analysis of reported adverse drug reactions.

GPs said the research underlined the risks associated with lithium therapy and the need to monitor patients more often.

The study, presented at a Drug Utilisation Research Group conference in London last month, found 25 per cent

of patients apparently maintained constantly in the non-toxic lithium range still showed signs of renal impairment.

Study leader Carol Candlish, principal lecturer in pharmacy at the University of Sunderland, said there could be 'several reasons' for the finding, including unidentified risk factors or use of concurrent medication with renal toxicity. But she added: 'This may be an important consideration for the clinical risk management of bipolar illness. This work suggests significant under-reporting of this serious adverse drug reaction.'

Professor Mike Kirby, professor in health and human

sciences at the University of Hertfordshire and a GP in Letchworth, said patients should be monitored every three months – not six to 12 as the BNF suggests. 'I've seen several patients go into renal failure on lithium. Often there's a precipitating cause such as a change of medication. We need to have a very high index of suspicion if people on lithium become unwell.'

Dr Chris Manning, chief executive of Primary Care Mental Health and Education, urged caution in interpreting the results, but agreed lithium monitoring 'left a lot to be desired'.

'We manage people, not just their creatinine levels. We need to monitor all those on lithium much more assiduously.'

The analysis of 382 patients on lithium who had biochemistry tests from 2001 to 2004 found 108 had creatinine above normal levels and 37 mild renal impairment. This rate was 33 times higher than that of actual adverse drug reaction reports.

dcressey@cmpmedica.com

• For the latest evidence on lithium, go to searchmedica.co.uk

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say